Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 18, NWS Marquette, MI

September 16, 2017Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 16, 2017, 4:03 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 16, 2017, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2017, 4:03 AM EDT (08:03 UTC)
In effect from
Sep 16, 2017, 8:00 AM EDT
Expired
Sep 16, 2017, 9:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WHUS43 KMQT 160803
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
403 AM EDT SAT SEP 16 2017

MIZ014-170100-
/O.NEW.KMQT.BH.S.0018.170916T1200Z-170917T0100Z/
SOUTHERN SCHOOLCRAFT-
403 AM EDT SAT SEP 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND 
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR 
TO TODAY NEAR LAKEVIEW PARK AND NEAR SEUL CHOIX POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

RITZMAN

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 1:25 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 16, 1:25 AM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
125 AM EDT Sat Sep 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 403 PM EDT FRI SEP 15 2017

Another day with the stalled front and trough across the area. Main
impacts are thunderstorms, with an outside chance of a stronger
storm, far west over the next 2-3 hours, moderate swim risk through
this evening for Schoolcraft County, high swim risk for Schoolcraft
County Sat, dense fog potential across the Keweenaw tonight, and
possibly some strong to severe storms over the W on Sat.
.

Thunderstorms have formed over NW WI, far W U.P. and far W Lake
Superior as a weak shortwave lifts through. CAPE values up to 1,000
J/kg over the west with weak shear may result in a stronger storm or
two, but think chances of that are small. HRRR and RAP are also
showing some precip breaking out over the NCentral as the shortwave
passes, which is possible given the lake breeze there as an
additional focusing mechanism. Have slight chance PoPs over the
NCentral.

Ahead of an upper wave and the SFC low riding up the front, precip
may skirt the western U.P. Sat, with greater chances for precip as
the wave/low approaches later in the day. Some of the storms could
be strong to severe given potential for up to 2,000 J/kg of cape and
effective shear values of 20-30kts. Large hail and damaging winds
the primary threat.

Dense fog is possibly over the Keweenaw tonight with E winds off the
Lake. Not confident enough to issue any headlines though.

With large waves along the beaches of Schoolcraft County, the mod
swim risk will continue into this evening, with larger waves and a
high swim risk on Sat. The night shift will issue the headline if
needed.

.LONG TERM...(Saturday night through Friday)
Issued at 348 PM EDT FRI SEP 15 2017

Guidance continues to hold onto the dominant upper level ridge
across the eastern CONUS through the weekend; however, there
continues to be some nudging to the east which could bring the
upstream trough further east towards the Upper Peninsula. Will
continue to bring steady increases of precip and possibly thunder.
With a low pressure system lifting north of the forecast area Sun,
guidance indicates a frontal boundary will precede a surface ridge
of high pressure late in the weekend into early next week. This will
then allow dry weather to return.

The pattern does start to become more active with a quasi-zonal
orientation from Tue-Thur of next week. This will bring periodic
chances for showers and possibly thunder, but also with more
seasonal temps.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 125 AM EDT SAT SEP 16 2017

LLWS at all sites overnight and at KSAW Saturday evening. Expect
showers to generally hold off to the west through much of the
period.

At KCMX, LIFR to VLIFR conditions in CIGS and fog are expected
into early overnight with eastern flow off the lake and plenty of
upstream low level moisture. Conditions should improve by early
Saturday morning to VFR as winds shift to a downslope southeast
direction.

At KSAW, a narrow band of showers will impact the terminal early
this morning, otherwise moist southeast upslope flow could lead to
some patchy fog/stratus overnight but uncertainty is such that kept
VFR conditions thru the period.

At KIWD, moist northeast flow off Lake Superior will lead to LIFR
stratus clouds into early overnight but once winds shift southeast
early Saturday morning expect improvement to VFR.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 403 PM EDT FRI SEP 15 2017

An inverted surface trough currently anchored across Lake Superior
will begin to weaken tonight. NE winds to 20 to 30 knots may
occasionally gust to 35 knots into early tonight before weakening.
Winds will then increase on Sunday out of the W gusting to 20-30
knots. Otherwise, winds will be below 25 knots..
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...Beachler
AVIATION...Voss/Ritzman
MARINE...Titus
Hazardous weather outlook, Sep 15, 3:40 PM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
340 PM EDT Fri Sep 15 2017

MIZ001>007-009>014-084-085-161945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
340 PM EDT Fri Sep 15 2017 /240 PM CDT Fri Sep 15 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening over far western Upper
Michigan.

There is moderate swim risk for the Lake Michigan beaches of
Schoolcraft county today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible across western Upper Michigan on
Saturday, across west and central Upper Michigan Saturday night
and then over central Upper Michigan Sunday.

There is a moderate to high swim risk for the Lake Michigan
beaches of Schoolcraft county on Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-161945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
340 PM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible late Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-161945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
340 PM EDT Fri Sep 15 2017 /240 PM CDT Fri Sep 15 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across western Lake Superior late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible over west and central Lake Superior on
Saturday, across the lake Saturday night and over eastern Lake
Superior on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Beachler

In the hours before

Local storm report, Sep 15, 11:56 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1156 PM EDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     NON-TSTM WND GST 57 NNW FREDA            47.89N 89.31W
09/14/2017  M51 MPH          LSZ263             MI   C-MAN STATION

            MEASURED WIND GUST AT ROCK OF AGES LIGHT.

&&

JV

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.